Recognizing alpha 2-agonist overdose and distinguishing it from other etiologies of bradycardia and hypotension is critically important.
A 51-year-old female presents to the ED after being found unresponsive with concern for overdose. En route EMS reported Glasgow Coma Scale 3, hyperglycemia with blood glucose level 360 mg/dL, heart rate 68 bpm, hypotension with blood pressure (BP) 78/54 mmHg, pinpoint pupils, poor oxygenation with pulse oximetry < 70% initially, and respiratory rate < 5 bpm requiring bag-valve-mask ventilation and supplemental oxygen. She was given naloxone with a partial response including increase of pupil size, transient improvement of blood pressure, and very limited movement in response to painful stimuli. She received repeat dosing of naloxone, 5 mg total, without further response.
EMS reported finding the patient in bed next to open pill bottles containing oxycodone, celecoxib, naproxen, hydrochlorothiazide, gabapentin, and tizanidine. Last known well was 11 hours prior to arrival. Notably she was approximately 280 mg (70 tablets) short of the appropriate tizanidine amount.
On initial ED evaluation the patient was bradycardic and required bag-valve-mask ventilation to maintain adequate oxygenation. She was unresponsive to painful stimuli and pupils were 4 mm and sluggish to respond. Her corneal reflex was noted to be absent bilaterally. She was given an additional 2 mg dose of naloxone, which resulted in increased size of her pupils but no other improvement.
The decision was made to endotracheally intubate the patient; ketamine and rocuronium were administered for induction and paralysis. Initial labs were notable for mild acute kidney injury, lactate of 3.3 mmol/L, and no evidence of osmolal or anion gap. Post-intubation arterial blood gas showed pH 7.34, pCO2 39 mmHg, pO2 407 mmHg, HCO3 21.1 mEq/L, and oxyhemoglobin 99.4%.
The EKG demonstrated sinus bradycardia and a complete right bundle branch block. QTc interval was prolonged at 472 ms. After the airway was secured, the patient was taken for emergent imaging to rule out basilar infarct and hemorrhage. Non-contrast head CT and CT angiogram head and neck were unremarkable. The patient remained bradycardic with a low but adequate blood pressure. Her pupils were persistently constricted with minimal reactivity and she remained unresponsive to painful stimuli.
After excluding common etiologies such as hypoglycemia and opioid overdose and ruling out serious etiologies such as hemorrhagic stroke or basilar occlusion syndromes, the diagnostic focus turned toward a toxidrome.
In the setting of overdose, the findings of bradycardia and hypotension suggests a concise list of entities, including beta-blockers, calcium channel blockers, digoxin, opioids, benzodiazepines, organophosphates, ethanol, gamma hydroxybutyrate (GHB), and alpha 2-adrenergic agonists (eg, clonidine, guanfacine, tizanidine, etc). After initial stabilization and interpretation of labs and imaging, we felt this presentation was most consistent with alpha 2-adrenergic agonist toxidrome from tizanidine overdose.
What are Alpha 2-adrenergic agonists?
Alpha 2-adrenergic agonists (alpha 2-agonists) are a class of molecules that bind and activate alpha 2-receptors, a class of inhibitory G protein-coupled receptors found in vascular smooth muscle, platelets, central, and peripheral nervous systems. When administered systemically, the central effects predominate and lead to decreased norepinephrine release and sympathetic tone.1 Long before FDA approval of clonidine for hypertension in 1974 or dexmedetomidine for short-term sedation in 1999, the powerful sedating effects of these medications were well-known and utilized by the veterinary community.2 As early as 1962, the clonidine analogue xylazine was discovered and utilized for its CNS depressant effects as an animal tranquilizer.3 Interestingly, these medications are so powerful they’re routinely used as chemical restraints in adult giraffes.4 In humans these medications have historically been used to treat hypertension, opioid withdrawal, attention deficit hyperactivity disorder (ADHD), muscle spasticity, and glaucoma. Common medications include:
Despite various indications and effects at therapeutic dosing, in the setting of overdose these medications produce powerful and reliable effects directly related to their underlying mechanism. Overwhelming alpha 2-agonism initiates a signaling cascade resulting in bradycardia, vasodilation, hypotension, decreased cardiac output, neurologic impairment, hypoventilation, and miosis.5 Cognitive effects can range from mildly depressed levels of consciousness to complete unresponsiveness with absent brainstem reflexes. Sedative effects are related to the high concentration of alpha 2-receptors in the locus coeruleus and its role in the reticular activating system.6
To avoid confusion, it should be mentioned that alpha 2-agonists are distinct from alpha 1-agonists, the latter representing a class of medications utilized for their vasoconstrictive properties (eg, phenylephrine, midodrine, and pseudoephedrine).
Tizanidine and clonidine are additionally classified as imidazoline compounds based upon their chemical structure. Though poorly understood, at therapeutic doses these compounds have demonstrated the ability to reduce muscle spasm. In experimental studies tizanidine reduced muscle spasticity at lower doses and with fewer cardiovascular side effects than dexmedetomidine or clonidine.1 This is the pharmacologic underpinning for tizanidine as a spasmolytic.
Recognition and Management
Recognizing alpha 2-agonist overdose and distinguishing it from other etiologies of bradycardia and hypotension is critically important. Severe presenting symptoms include:7
- Depressed level of consciousness
- Partial response to naloxone
- Euglycemia or hyperglycemia > hypoglycemia
Diagnosis requires a broad differential, careful history and physical examination, and appropriate evaluation of competing diagnoses. In our case, laboratory work-up, neurologic imaging, and re-evaluation were performed prior to further consideration of the toxidrome.
The cornerstone of management hinges on basic supportive care and ruling out alternative etiologies in order to clinch the diagnosis. Early and definitive management demands consideration of the following:
- Airway, breathing, and circulation. Deal with immediate life-threats first. In the case of severe alpha 2-agonist toxicity, this may include endotracheal intubation for respiratory depression and/or altered mental status. Interventions such as IV fluid boluses, atropine, and vasopressors may be required to maintain adequate perfusion.
- As with all cases of an altered or obtunded patient consider administering glucose, thiamine, and naloxone. The evidence for using naloxone as treatment for severe 2-agonist toxicity is primarily based on experiences with overdoses of clonidine and the results are mixed, at best.8,9 A trial of naloxone at 0.1 mg/kg, up to 2 mg total single dose for a cumulative total of 10 mg can be attempted.10
- Evaluate for co-ingestions. Consider serum levels of common ingestions such as salicylates, acetaminophen, digoxin, anti-epileptics, and lithium. Don’t forget the electrocardiogram. It is an inexpensive yet useful screening tool.
- Consult with your local toxicologist or poison center. The American Association of Poison Control Centers can be reached at (800) 222-1222.
The patient was subsequently admitted to the intensive care unit for 1 day and extubated less than 24 hours after admission. Post-extubation, she denied intentional overdose and stated she had been “trying to sleep” secondary to worsening stress at home. There was complete neurologic recovery to previous baseline. Ultimately, she was discharged from the hospital with follow-up from outpatient psychiatry and her primary care physician.
- Katzung BG. Basic & Clinical Pharmacology. 11th ed. New York: Lange Medical Books/McGraw-Hill; 2009.
- Greene SA, Thurmon JC (December 1988). Xylazine-a review of its pharmacology and use in veterinary medicine. Journal of Veterinary Pharmacology and Therapeutics.11 (4): 295–313.
- Holmes AM, Clark WT. Xylazine for sedation of horses. N Z Vet J. 1977 Jun;25(6):159-61. Review. PubMed PMID: 351482.
- West G, Heard DJ, Caulkett N. Zoo Animal and Wildlife Immobilization and Anesthesia. Chichester: WILEY Blackwell; 2014.
- Manzon L. Clonidine Toxicity. StatPearls [Internet]. http://www.ncbi.nml.nih.gov/books/NBK459374/. Published December 20, 2019. Accessed February 24, 2020.
- Khroud NK, Saadabadi A. Neuroanatomy, Locus Coeruleus. [Updated 2019 Apr 8]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2020 Jan. Available from: https://www.ncbi.nlm.nih.gov/books/NBK513270/
- Walls RM, Hockberger RS, Gausche-Hill M. Rosens Emergency Medicine: Concepts and Clinical Practice. Philadelphia, PA: Elsevier; 2018.
- Isbister GK, Heppell SP, et al. 2017. Adult clonidine overdose: prolonged bradycardia and central nervous system depression, but not severe toxicity. Clinical Toxicology, 55:3,187-192.
- Seger DL, Loden JK. 2018. Naloxone reversal of clonidine toxicity: dose, dose, dose. Clinical Toxicology, 56:10, 873-879.
- Stolbach A., & Hoffman, R. (2019). Acute opioid intoxication in adults. In J. Grayzel (Ed.), UpToDate. Retrieved May 2, 2020, from https://www.uptodate.com/contents/acute-opioid-intoxication-in-adults